Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 13, NWS Norman, OK

May 8, 1993Caddo County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 8, 1993, 12:55 PM CDT for Caddo County, Kiowa County, Washita County, Oklahoma. It was in force for 4 hr.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 1993, 12:55 PM CDT (17:55 UTC)
Expired
May 8, 1993, 5:00 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 081755
FFWOKC
OKC015-075-149-082200-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT SAT MAY 08 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     CADDO...KIOWA AND WASHITA


AT 1245 PM CDT RADAR INDICATED AN AREA OF THUNDERSTORMS WITH HEAVY
RAINFALL OVER CADDO...KIOWA AND WASHITA COUNTIES. RADAR BASED RAINFALL
ESTIMATES INDICATE THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN PARTS OF
THE AREA SINCE 1100 AM. THIS RAINFALL IS IN ADDITION TO HEAVY RAINFALL
AMOUNTS THAT HAVE FALLEN OVER THE AREA SINCE EARLY MORNING. ADDITIONAL
RAINFALL...HEAVY AT TIMES IS EXPECTED TO CONTINUE THIS AFTERNOON.  MUCH
OF THIS RAINFALL WILL RUN OFF QUICKLY SINCE THE GROUND IS SATURATED.
RAPID RISES CAN BE EXPECTED ALONG CREEKS IN THE AFFECTED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER.  THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.

STAY TUNED TO NOAA W(EATHER RADIO FOR LATER UPDATES AND WARNINGS.


LAT...LON 3493  9813 3477  9968 3507  9984 3555  9837
          3525  9819

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:32 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 8, 10:32 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 AM CDT SAT MAY 8 1993

WL XTND FFA FOR THIS AFTN AND TNGT INTO RMNDR OF SWRN OK AND NRN TX THIS
UPDATE. MAIN FOCUS FOR SVR WX AND HVY RNS WL BE BNDRYS ESTABLISHED BY
CNVCTN OVRNGT. STRNG FLOW OF LOW LVL MSTR WL CONT INTO TNGT. WL LWR
TEMPS A FEW PLACES...ESP NRN OK WHERE RAIN COOLED AIR IS WDSPRD.

.OK...FFA CNTRL AND W THIS AFTN AND TNGT ZNS 5>7, 9>11, 13>16, 18
.TX...FFA THIS AFTN AND TNGT ZNS 76 77

In the hours before

Special weather statement, May 8, 6:56 AM CDT, 5 hours 59 minutes before
OKZ004>021-TXZ076-TXZ077-081800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
655 AM CDT SAT MAY 8 1993

SEVERE THUNDERSTORM WATCH NUMBER 226 IS IN EFFECT UNTIL NOON FOR MUCH OF
WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS WEST OF A LINE FROM PONCA
CITY TO ARDMORE...INCLUDING THE CITIES OF ENID...OKLAHOMA CITY...WICHITA
FALLS...LAWTON...WOODWARD...AND ALTUS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER SOUTHEASTERN OKLAHOMA EAST OF THE MODERATE RISK AREA.

VERY MOIST AND UNSTABLE AIR WILL CONTINUE OVER MOST OF OKLAHOMA AND
NORTH TEXAS TODAY. THUNDERSTORMS WHICH DEVELOPED OVERNIGHT IN THE TEXAS
PANHANDLE IN ADVANCE OF AN UPPER LEVEL TROUGH WILL CONTINUE MOVING
EASTWARD ACROSS CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS.
LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL UP TO 1 INCH IN DIAMETER
MAY ACCOMPANY THE THUNDERSTORMS DURING THE EARLY MORNING HOURS. THE
THUNDERSTORMS GRADUALLY WILL WEAKEN DURING THE MORNING.

A PACIFIC COLD FRONT EXTENDED FROM CENTRAL NEBRASKA ACROSS THE EASTERN
OKLAHOMA PANHANDLE TO EASTERN NEW MEXICO ...AND A  DRYLINE EXTENDED
SOUTHWARD FROM SOUTHWESTERN KANSAS ACROSS THE EASTERN TEXAS PANHANDLE TO
THE SOUTHEASTERN CORNER OF NEW MEXICO EARLY THIS MORNING. A VIGOROUS
UPPER LEVEL TROUGH WILL DIG SOUTHEASTWARD FROM SOUTHERN IDAHO TO A LINE
FROM CENTRAL COLORADO TO SOUTHWESTERN NEW MEXICO BY EARLY THIS EVENING.
THE DRYLINE OVER THE TEXAS PANHANDLE WILL ADVANCE INTO WESTERN OKLAHOMA
AND THE WESTERN PART OF NORTH TEXAS LATE THIS MORNING...AND
THUNDERSTORMS ARE LIKELY TO REDEVELOP ALONG THE DRYLINE DURING THE
AFTERNOON. WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT HAS MIXED THE
ATMOSPHERE AND HAS REDUCED INSTABILITY SOMEWHAT...AND THE
POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK HAS LESSENED.
HOWEVER...SOME OF THE THUNDERSTORMS LIKELY WILL BECOME SEVERE THIS
AFTERNOON AND TONIGHT WITH LARGE HAIL AND A FEW TORNADOES POSSIBLE.

OUTFLOW FROM THE THUNDERSTORMS MOVING THROUGH WESTERN OKLAHOMA AND NORTH
TEXAS EARLY THIS MORNING WILL ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN
OKLAHOMA. VERY UNSTABLE AIR AND STRONG WINDS IN THE MID LEVELS OF THE
ATMOSPHERE SUGGEST THAT THESE THUNDERSTORMS ALSO MAY BECOME SEVERE.
THE UPPER LEVEL WIND FIELD IS FAVORABLE FOR TORNADO DEVELOPMENT WITH
THESE THUNDERSTORMS.

THE SEVERE WEATHER THREAT GRADUALLY WILL SHIFT EASTWARD TONIGHT.
HEAVY RAINFALL AND FLOODING IS POSSIBLE...ESPECIALLY ACROSS
CENTRAL AND NORTHERN OKLAHOMA AS STRONG WINDS CONTINUE TO CARRY VERY
MOIST AIR NORTHWARD INTO THE THUNDERSTORM COMPLEX DURING THE
NIGHTTIME HOURS.

STORM SPOTTERS SHOULD BE PREPARED FOR REACTIVATION LATER TODAY.$
Special weather statement, May 8, 9:34 AM CDT, 3 hours 21 minutes before
OKZ005>009-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
935 AM CDT SAT MAY 8 1993

A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUES ACROSS
SOUTHWESTERN AND CENTRAL OKLAHOMA. THE THREAT OF SEVERE WEATHER HAS
ENDED FOR THIS MORNING OVER NORTHWESTERN OKLAHOMA. SEVERE THUNDERSTORM
WATCH NUMBER 226 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

WOODS...ALFALFA...MAJOR...WOODWARD...ROGER MILLS...CUSTER...DEWEY
\...BLAINE...GRANT...GARFIELD...KAY...AND NOBLE.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND WARNINGS.
Local storm report, May 8, 10:00 AM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
950 AM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

0755    AM          NOBLE            POWER LINES BLOWN DOWN,ROOF DAMAGE,
                                     MOBILE HOMES DAMAGED,MONUMENTS AT
                                     LOCAL CEMETARY BLOWN OVER, TREES
                                     UPROOTED
0830    AM          KAY              LARGE TREES UPROOTED AND BLOWN
                                     DOWN, POWER POLES DOWN, ROADS
                                     BLOCKED, WINDOWS BLOWN OUT, ROOF
                                     DAMAGE, WALL WESTSIDE OF PONCA CITY
                                     BLOWN DOWN
Special weather statement, May 8, 12:41 PM CDT, 14 minutes before
OKZ004>021-TXZ076-TXZ077-081930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1240 PM CDT SAT MAY 8 1993

SEVERE THUNDERSTORM WATCH NUMBER 228 IS IN EFFECT UNTIL 4 PM FOR MUCH
OF SOUTHWESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH
TEXAS.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF
NORTH TEXAS...GENERALLY SOUTHEAST OF A REYDON TO STILLWATER LINE.
SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE OKLAHOMA CITY...
LAWTON...ALTUS...ELK CITY...CLINTON....WEATHERFORD...ARDMORE...
DURANT...ADA...SEMINOLE AND HUGO IN OKLAHOMA AND WICHITA FALLS...
VERNON...CROWELL AND SEYMOUR IN THE WESTERN PART OF NORTH TEXAS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT IN NORTHERN OKLAHOMA...TO THE NORTH OF THE MODERATE RISK
AREA.

VERY MOIST AND UNSTABLE AIR PREVAILED ACROSS SOUTHERN AND PORTIONS OF
CENTRAL OKLAHOMA AND NORTH TEXAS EARLY THIS AFTERNOON....TO THE SOUTH
OF AN NEARLY STATIONARY OUTFLOW BOUNDARY WHICH EXTENDED FROM NEAR
QUANAH TEXAS TO LAWTON TO MIDWEST CITY TO STROUD. TO THE NORTH OF THIS
BOUNDARY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG
THE OUTFLOW BOUNDARY AND MOVE NORTHEASTWARD. OTHER THUNDERSTORMS
WILL LIKELY DEVELOP ALONG A DRYLINE IN WEST TEXAS AND MOVE INTO
SOUTHWEST OKLAHOMA AND THE WESTERN PORTIONS OF NORTH TEXAS LATE THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF THE OUTFLOW
BOUNDARY WILL BECOME SEVERE...PRODUCING VERY LARGE HAIL AND STRONG
DAMAGING WINDS. SOME OF THESE STORMS COULD BECOME SUPERCELLS AND HAVE
THE POTENTIAL TO PRODUCE DAMAGING TORNADOES.

OTHER SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF THE OUTFLOW BOUNDRY
AS WARM MOIST UNSTABLE AIR IS LIFTED OVER THE BOUNDARY. LARGE HAIL AND
STRONG DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA.
HOWEVER...THE MAIN THREAT NORTH OF THE OUTFLOW BOUNDARY IS FLASH
FLOODING WITH THE POSSIBILITY OF SEVERAL INCHES OF RAIN IN A SHORT
PERIOD OF TIME.

THE OUTFLOW BOUNDRY AND THE SIGNIFICANT FLASH FLOOD THREAT IS EXPECTED
TO SHIFT SLOWLY SOUTHWARD LATER THIS AFTERNOON OR TONIGHT.

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTTornado WarningOUNGreer, Harmon43 min
May 7, 7:05 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
May 7, 7:24 PM CDTTornado WarningOUNBeckham51 min
May 7, 7:37 PM CDTSevere Thunderstorm WarningOUNWoods38 min
May 7, 7:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita51 min
May 7, 8:13 PM CDTTornado WarningOUNBeckham32 min
May 7, 8:19 PM CDTSevere Thunderstorm WarningOUNHarmon41 min
May 7, 8:23 PM CDTFlash Flood WarningOUNEllis3 hr
May 7, 8:38 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
May 7, 8:39 PM CDTTornado WarningOUNBlaine, Dewey36 min
May 7, 9:39 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita51 min
May 7, 9:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian47 min
May 7, 9:49 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche41 min
May 7, 9:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble47 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
May 7, 10:42 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 7, 10:50 PM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma40 min
May 7, 10:50 PM CDTSevere Thunderstorm WarningOUNMcClain40 min
May 7, 11:15 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 11:21 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne54 min
May 7, 11:30 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma45 min
May 8, 12:46 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods44 min
May 8, 1:08 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
May 8, 3:16 AM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
May 8, 5:06 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma39 min
May 8, 5:22 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie53 min
May 8, 7:01 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson44 min
May 8, 9:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Kiowa4 hr
May 8, 9:15 AM CDTFlash Flood WarningOUNCaddo, Washita4 hr
May 8, 1:15 PM CDTFlash Flood WarningOUNBlaine, Canadian, Kingfisher3 hr
May 8, 1:58 PM CDTTornado WarningOUNGrady32 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningOUNGrady48 min
May 8, 2:37 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa53 min
May 8, 2:50 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain3 hr
May 8, 2:50 PM CDTFlash Flood WarningOUNOklahoma3 hr
May 8, 2:50 PM CDTSevere Thunderstorm WarningOUNLincoln40 min
May 8, 3:15 PM CDTFlash Flood WarningOUNLogan, Payne3 hr
May 8, 3:28 PM CDTSevere Thunderstorm WarningOUNKiowa62 min
May 8, 3:34 PM CDTSevere Thunderstorm WarningOUNJackson56 min
May 8, 3:51 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain54 min
May 8, 3:51 PM CDTSevere Thunderstorm WarningOUNOklahoma54 min
May 8, 3:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain62 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningOUNOklahoma62 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton45 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningOUNStephens59 min
May 8, 5:05 PM CDTTornado WarningOUNCotton25 min
May 8, 5:08 PM CDTTornado WarningOUNJefferson67 min
May 8, 5:13 PM CDTTornado WarningOUNStephens62 min
May 8, 5:15 PM CDTFlash Flood WarningOUNKingfisher3 hr
May 8, 5:51 PM CDTTornado WarningOUNGrady39 min
May 8, 5:55 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
May 8, 6:06 PM CDTTornado WarningOUNJefferson39 min
May 8, 6:14 PM CDTFlash Flood WarningOUNLincoln, Payne2 hr
May 8, 6:16 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
May 8, 6:24 PM CDTFlash Flood WarningOUNGrady2 hr
May 8, 6:35 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain40 min
May 8, 6:42 PM CDTTornado WarningOUNJefferson63 min
May 8, 6:48 PM CDTSevere Thunderstorm WarningOUNCarter42 min
May 8, 6:53 PM CDTTornado WarningOUNCarter37 min

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.